Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Sinusitis, stomach flu. On amoxicillan, ZPac. Ear fullness, lack of energy. Do I need to see an ENT doctor?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I got the stomach flu AND food poisoning over Christmas holiday. It really weakened my immune system leading to what I think (and two Dr's have said) is sinusitus. I was on a couple days of amoxicillan before I found out I was allergic (by more vomitting). I was then prescribed a ZPac (5 day dosage). I still was not well two days after Zpac. I was then prescribed doxycycle 100mg, two times per day. I have been on this regimen for five (of ten) days now. I STILL have the ear fullness that I started with and no energy. Do I need to see an Ear Nose Throat Doctor now? Or should I finish the doxycycle out before going back? I'm so tired of being weak and the ear fullness feeling...
Posted Wed, 2 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sujeet N Charugulla 27 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Doxycycline is a good drug of the tetracycline group of drugs, proved to be effective broad spectrum against bacteria in the sinuses. A 10 day course is normally prescribed for maximum benefit. But, the effectiveness of the therapy would only be seen not until 10 days are complete. So, being midway of 5 days to comment if fullness in the ear still being persistent would not be ideal.

I would suggest you should wait to complete the rest of the course. The fullness of the ear would disappear as the secretions in the sinuses reduce and turn watery as the mucus breaks down due to the death of the bacteria gradually. All this takes time for doxycycline to act.

Get yourself some good citrus fruit juices (without sugar of course) to get back some energy and fight in the sidelines.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: Sinusitis, stomach flu. On amoxicillan, ZPac. Ear fullness, lack of energy. Do I need to see an ENT doctor? 12 minutes later
I really appreciate the fast answer and I understand. However, does the ZPac regimen before I started the Doxycycline not play ANY role in my recovery time then?? I have been on strong antibiotics now for the last 10 of 12 days, counting the ZPac. (Counting Amoxicillan, I have been on antibiotics for 13 of last 16 days)
Answered by Dr. Sujeet N Charugulla 32 minutes later
Thanks for your reply.

I can understand what you mean. No, the fact of amoxycillin and azithromycin days of ingesting the tablets though prematurely stopped due to allergy and inefficacy respectively, would not add to the days that those bacteria in the sinuses get hit by these antibiotics. Because, only a course completed would be taken into count even if resistance is an issue. And since you have been terminated both drugs well before the course was complete, it cannot be added up medically.

Don't worry about the exposure to so many antibiotics, I know it is not ideal, but you definitely are being taken care of and hopefully get alright very soon. And many patients do undergo such instances which you have.

Wish you best of health,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor